Hi. I have read a lot of your articles but still confused. I am asian american female age 18, and about 2 years ago I used a relaxer kit I bought from Walgreens for my hair becuase I had thick Frizzy hair. I asked the lady at the store to see if I can use it beucase I thought it was only for African Americans. She said yes so I bought it. After I used it my hair, it has been falling out really bad after showers especially. I let it fall all it wants knowing that I had thick hair for about a year and a half. About 4 months ago I noticed that my hair are growing thin. I have hair that is at least 16 inches long but my hairs that are newly grown comes out very easily. And the my short hairs come out very easily. When i get out of the shower, about 1/4 of hair that falls out are thin and decreased in size. And they look very thin and you can barely see them. the diameter of my hair has decreased to half the size it used to be but I don’t have any bald spots. Some of my friends I talked to say that it cant be the relaxers becuase chemicals can’t have an effect that last 2 years. And 2 years ago was the first and last time i have ever done that to my hair. I havent dyed my hair since… and my hair should be fairly healthy beucase there arent any chemicals i have put in these for 2 years.. All the relaxed hair has been cut off already… but the hair is growing thin. they said it could have been becuase i switched off and on Birth control. But i dont believe that is the problem. I have gone on and off birth controls before and never encountered this problem. And i only realized it right after that relaxer i used. My father is going bald at the crown but none of my aunts or uncles or grandmothers or father has this issue… even if I am a girl, could I have inherited it from my father… and if so why would it hit me so young. But I did notice that after I used the relaxer, i started getting dandruff and i have never had dandruff in my life before that.. Not the dandruff is still around… But it seems to run in the family from my mother. But the thing I dont understand is that why would i start getting dandruff right after I used that too.. Ugh it is ruining my life and I feel like I have nothing to live for..
Your problem does seem a bit serious and if the hair that is falling out is really much thinner that the hair that remains, this complaint is very characteristic of a genetic female hair loss problem. This is best determined by visiting a good hair doctor and having your scalp mapped out for miniaturization. If what you are experiencing is female genetic balding, it will show up in the mapping.
Since it has been over two years since you used the hair relaxer, it is very unlikely that it may have an affect on your hair now. Birth control pills can affect hair loss and hair composition, however, this is generally on an individual basis, so it is not absolutely clear whether it is the birth control that is affecting your hair. The dandruff problem you mentioned does not affect hair loss unless you are scratching your scalp vigorously, but you might want to check into some products such as Selsun Blue or Head and Shoulders. Dandruff seems more detrimental to your self esteem moreso than thinning hair. Getting back to the thinning hair and hair loss, it is normal to lose about 100 hairs a day, but these hairs should not be much thinner than those that remain.